Illinois, 2007

Strong Wind in Illinois, June 7, 2007

June 7, 2007 · NWS LOT · 1 event in 1 county or zone

Strong winds developed ahead of a cold front during the afternoon hours of June 7th. The Chicago Streets and Sanitation Department reported 884 damaged trees, 71 traffic signals out, 45 light poles damaged and 76 downed power lines.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds developed ahead of a cold front during the afternoon hours of June 7th. The Chicago Streets and Sanitation Department reported 884 damaged trees, 71 traffic signals out, 45 light poles damaged and 76 downed power lines. Trees and power lines were blown down in the surburbs as well. Wind gusts were as high as 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 7, 5:42 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 7, 5:42 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
642 AM CDT THU JUN 7 2007

.DISCUSSION...

NOT A WHOLE LOT OF CHANGE TO THE GOING FORECAST TONIGHT.  THE
PRIMARY CONCERNS REMAIN STRONG WINDS BEGINNING DURING THE LATE
MORNING HOURS AND THEN SEVERE CONVECTION FOR THE LATE EVENING AND
OVERNIGHT HOURS.  AS FAR AS THE WIND SITUATION IS CONCERNED...HAVE
DECIDED TO EXTEND THE WIND ADVISORY UNTIL 05Z AS SYNPOTIC...PRESSURE
GRADIENT DRIVEN WINDS SHOULD REMAIN QUITE STRONG AND GUSTY WELL
AFTER SUNSET.  THE MODELS ARE STILL SHOWING 50+KT WINDS AT 850MB
UNTIL 06Z.  HOWEVER...BY THAT TIME...CONVECTION WILL BECOME THE
PRIMARY CONCERN...AND DIFFERENTIATING BETWEEN THUNDERSTORM WINDS AND
SYNOPTICALLY DRIVEN WINDS WILL BECOME DIFFICULT.

THE MODEL GUIDANCE HAS BEEN QUITE CONSISTENT OVER THE PAST FEW DAYS
AS FAR AS THE DEVELOPING SEVERE THUNDERSTORM POTENTIAL FOR THURSDAY
EVENING IS CONCERNED...SO FEEL CONFIDENT THAT INCREASING POPS TO
CATEGORICAL IS JUSTIFIED.  HAVE TWEEKED THE TIMING OF THE WX GRIDS
TO INTRODUCE TS INTO THE NWRN PORTIONS OF THE CWA BETWEEN 21Z AND
00Z AND THEN SPREADING EWD. HAVE KEPT IN THE MENTION OF T+ WITH
LARGE HAIL AND STRONG...DAMAGING WINDS FOR NOW...THOUGH THE ACTUAL
HAIL THREAT MAY NOT BE ALL THAT GREAT GIVEN THE RATHER HIGH FREEZING
LEVELS...APPROACHING 15KFT...AND LIMITED DIRECTIONAL SHEAR.
BUT...THE ENVIRONMENT SHOULD BE FAVORABLE FOR AT LEAST ISOLATED
SUPERCELL DEVELOPMENT...IN ADDITION TO THE GREATER THREAT OF SQUALL
LINE DEVELOPMENT.  BASED ON THE LATEST GUIDANCE...EXPECT THAT THE
STRONGEST ACTIVITY SHOULD PUSH EAST OF THE CWA DURING THE EARLY
MORNING HOURS WITH ONLY SOME LINGERING TSRA/SHRA FOR A FEW HOURS
AFTER 12Z.  THE GREATEST TORNADO THREAT SHOULD REMAIN ACROSS THE
NWRN PORTIONS OF THE CWA DURG THE LATE AFTERNOON/EARLY EVENING HOURS
WHERE THE ENVIRONMENT WILL BE MOST FAVORABLE FOR PRE-SQUALL LINE
SUPERCELL DEVELOPMENT.

NO CHANGES MADE TO THE LONG TERM.  THE WEEKEND IS STILL LOOKING DRY
WITH A WARM FRONT LIFTING NORTH ACROSS THE AREA IN THE
MONDAY/TUESDAY TIMEFRAME.

KREIN

&&

.AVIATION...

642 AM CDT

FOR 12Z TAFS...NO SIGNIFICANT CHANGES TO FORECAST THINKING FROM 06Z
SET. MAIN WX CONCERNS REMAIN STRONG GUSTY SOUTH/SOUTHWEST WINDS AND
POTENTIAL/TIMING FOR CONVECTIVE DEVELOPMENT THIS EVENING.

GOES WATER VAPOR IMAGERY SHOWS DEEP UPPER TROUGH OVER NRN HIGH
PLAINS THIS MORNING...WITH STRONG JET MAX NOTED FROM SRN RCKYS INTO
CNTRL PLAINS. MODELS REMAIN IN DECENT AGREEMENT IN BRINGING UPPER
TROUGH ACROSS UPPER MIDWEST/WESTERN LAKES LATE TODAY/TONIGHT...AS
SFC LOW LIFTS INTO ONTARIO WITH TRAILING COLD FRONT MOVG ACROSS FCST
AREA OVRNGT. TIGHT SFC PRESSURE GRADIENT IN WARM SECTOR TODAY HAS
BEEN GENERATING WINDS 15G25KT OVRNGT...AND MORNING ACARS SOUNDINGS
OUT OF KORD/KRFD INDICATE 40-50 KT WINDS IN 950-900 HPA LAYER. THUS
FCST SNDGS SUPPORTING 35-40 KT SSW GUSTS TODAY APPEAR TO BE IN LINE.

CONVECTION POTENTIAL/TIMING...AGAIN 06Z THINKING STILL APPEARS
VALID. STRONG CAP NOTED IN 00Z SOUNDINGS AT UPSTREAM RAOB SITES
DEPICTED IN WRF/RUC FCST SNDGS...WHICH IS NOT LIKELY TO ERODE UNTIL
LARGE SCALE ASCENT ASSOCIATED WITH UPPER TROUGH AND LLVL CONVERGENCE
INCREASES AHEAD OF SFC COLD FRONT TONIGHT. THEREFORE APPEARS
SIGNIFICANT/WIDESPREAD CONVECTION WILL HOLD OFF UNTIL EVENING WHEN
FCST SOUNDINGS DEPICT ENOUGH MID LVL COOLING TO BREAK CAP. THUS HAVE
MAINTAINED TIMING FROM 06Z TAFS AND INDICATED TEMPO TRW AFTER 01Z
FOR KRFD...AND AFTER SUNSET SHOW FOR CHI AREA TERMINALS WITH TEMPO
TRW AFTR 03Z. SVR CONVECTION REMAINS PROBABILITY GIVEN MLCAPES
IN 1500-2000 J/KG RANGE EVEN AFTER DARK IN MOIST AXIS AHEAD OF
FRONT...AND 50-60 KTS OF DEEP LAYER SHEAR. THIS WOULD SUPPORT
SUPERCELLS ESPECIALLY EARLY IN EVOLUTION...WITH EVENTUAL DEVELOPMENT
INTO LINEAR SQUALL LINE ORGANIZATION BASED ON DEEP UNIDIRECTIONAL
WIND PROFILES. PER RECENT TELCO WITH SPC...DAY 1 HIGH RISK WILL BE
EXTENDED FARTHER SOUTH INTO NRN IL. ACTUAL FROPA APPEARS TO ARRIVE
AROUND 10Z AT KRFD...MORE LIKE 12Z AT KORD. WILL LIKELY SEE SOME
LINGERING RW/TRW BEHIND PRIMARY CONVECTIVE LINE...AND HAVE KEPT VCTS
IN FCST BEYOND MIDNIGHT THRU FROPA.

RATZER

&&

.MARINE...

345 AM CDT

MAIN FOCUS ON NEXT 16-24 HOURS WITH STRONG SOUTH WINDS ASSOCIATED
WITH DEEP SURFACE LOW PRESSURE TRACKING FROM EASTERN DAKOTAS TO
ONTARIO/HUDSON BAY. TIGHT SURFACE PRESSURE GRADIENT...ALIGNED WITH
DEEP SOUTH/SOUTHWESTERLY FLOW THROUGH ALL LEVELS TO RESULT IN SOLID
30 KNOTS WINDS ACROSS LAKE MICHIGAN TODAY/THIS EVENING BEFORE
GRADIENT BEGINS TO RELAX AHEAD OF COLD FRONT WHICH WILL MOVE EAST
ACROSS THE LAKE EARLY FRIDAY. HAVE DECIDED TO GO AHEAD AND HOIST
GALE WARNING FOR NEARSHORE WATERS OF IL/IND...AS DEEP MIXED BOUNDARY
LAYER OVER ADJACENT LAND EXPECTED TO SUPPORT FREQUENT GUSTS OF 35-40
KNOTS PER MODEL FORECAST SOUNDINGS. COOL WATER AND MORE STABLE
CONDITIONS WELL AWAY FROM SHORE...SO HAVE HELD FORECAST AT 30 KNOTS
FOR OPEN WATERS INTO TONIGHT.

COLD FRONT PUSHES EAST OF THE LAKE FRIDAY MORNING/EARLY AFTERNOON
WITH HIGH PRESSURE BUILDING EASTWARD FROM THE PLAINS JUST SOUTH OF
LAKES INTO OHIO VALLEY FRIDAY NIGHT/SATURDAY. THUS WIND SHIFT TO
WEST AND DECREASING SPEEDS EXPECTED FOR FRIDAY. MODEST
WEST/SOUTHWEST FLOW THE RULE THEN THROUGH THE WEEKEND AS HIGH MOVES
OFF TO THE SOUTHEAST AND TROUGH DEVELOPS OVER NORTHERN HIGH PLAINS
SUNDAY/MONDAY.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WIND ADVISORY 15Z THURSDAY TO 00Z FRIDAY.
.IN...WIND ADVISORY 15Z THURSDAY TO 00Z FRIDAY.
.LM...SMALL CRAFT ADVISORY 06Z THURSDAY TO 12Z FRIDAY.

&&
Hazardous weather outlook, Jun 7, 9:18 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1018 AM CDT THU JUN 7 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-080930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT THU JUN 7 2007

...OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

  SEVERE THUNDERSTORMS WILL EXPLOSIVELY DEVELOP OVER IOWA AND
  NORTHERN MISSOURI THIS AFTERNOON...THEN MOVE RAPIDLY EAST
  NORTHEASTWARD ACROSS NORTHERN ILLINOIS THIS EVENING AND INTO
  NORTHWEST INDIANA BY LATE EVENING OR AFTER MIDNIGHT.

  WINDS THROUGHOUT THE ATMOSPHERE ARE UNUSUALLY STRONG FOR THIS TIME
  OF YEAR...AND GIVEN THE DEGREE OF INSTABILITY FORECAST TO BE
  PRESENT...THE POTENTIAL IS RATHER HIGH FOR SEVERE THUNDERSTORMS
  THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE
  DAMAGING STRAIGHT LINE WINDS...POSSIBLY IN EXCESS OF 75 MPH WITH
  THE MOST INTENSE THUNDERSTORMS. IN ADDITION TO THE RATHER
  SUBSTANTIAL RISK OF DAMAGING WINDS...THERE IS ALSO POTENTIAL FOR
  LARGE HAIL AND POSSIBLY EVEN ISOLATED TORNADOES THIS EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

  THERE IS A LINGERING CHANCE OF THUNDERSTORMS THROUGH AROUND NOON
  ON FRIDAY...FOR PORTIONS OF THE OUTLOOK AREA SOUTHEAST OF A LINE
  FROM GARY TO KANKAKEE TO GIBSON CITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTH CENTRAL ILLINOIS BY
  EARLY EVENING...AND ACROSS THE REMAINDER OF THE OUTLOOK AREA BY
  MID TO LATE EVENING.

  THE NATIONAL WEATHER SERVICE WILL BE CONDUCTING A LIVE WEATHER
  BRIEFING ON ALL NOAA WEATHER RADIO STATIONS WITH BROADCASTS
  ORIGINATING FROM THE NATIONAL WEATHER SERVICE IN CHICAGO AT 1100
  AM CDT THIS MORNING...AND AGAIN AT 400 PM CDT THIS
  AFTERNOON...WEATHER PERMITTING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-080930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT THU JUN 7 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

  A GALE WARNING IS IN EFFECT FOR THE NEARSHORE WATERS UNTIL
  MIDNIGHT TONIGHT. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE
  NEARSHORE WATERS AFTER MIDNIGHT TONIGHT THROUGH FRIDAY MORNING.

  THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
  OVERNIGHT TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
  WINDS...BUT LARGE HAIL AND FREQUENT LIGHTNING ARE LIKELY AS WELL.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

  THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Special weather statement, Jun 7, 11:55 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1255 PM CDT THU JUN 7 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-080000-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
1255 PM CDT (155 PM EDT) THU JUN 7 2007

...DAMAGING THUNDERSTORM WINDS POSSIBLE ACROSS NORTHERN ILLINOIS
AND NORTHWEST INDIANA THIS EVENING...

A SQUALL LINE OR SOLID LINE OF THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER NORTHERN ILLINOIS THIS EVENING.  THE GREATEST
SEVERE WEATHER THREAT FROM THESE STORMS IS DAMAGING WIND GUSTS
AROUND 80 TO 90 MPH.  THIS STORMS WILL EVOLVE FROM SUPERCELL
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON ACROSS IOWA AND
NORTHWEST ILLINOIS AND THEN RACE TO THE EAST NORTH-EAST.

ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS AS WELL...
HOWEVER THE RISK OF TORNADOES WILL DIMINISH AS THESE STORMS
COME FARTHER EAST ACROSS ILLINOIS AND WE GET LATER INTO THE
EVENING.  PRELIMINARY ESTIMATES ON THE TIMING OF THESE STORMS
IS AS FOLLOWS:  ROCKFORD... ORGEON... AND DIXON BETWEEN 7 AND 10
PM...CHICAGO... WAUKEGAN.. AURORA... JOLIET... OTTAWA... AND
PONTIAC BETWEEN 9 PM AND 12 MIDNIGHT... AND VALPARAISO...
GARY...RENSSELAER...KANKAKEE... AND WATSEKA BETWEEN 11 PM AND 2
AM.

THESE STORMS ARE BEING DRIVEN BY AN UNUSUALLY STRONG STORM SYSTEM
ACROSS THE NORTHERN PLAINS.  THIS STORM SYSTEM IS WINTER LIKE
IN TERMS OF ITS WIND ENERGY...WITH WINDS OVER 100 MPH IN THE
UPPER LEVELS OF THE ATMOSPHERE.  THIS WIND ENERGY COMBINED WITH
ABUNDANT MOISTURE STREAMING NORTH AHEAD OF A COLD FRONT AND
HIGH INSTABILITY PROMPTED BY VERY WARM AIR NEAR THE GROUND AND
COLDER AIR ALOFT WILL SET THE STAGE FOR EXPLOSIVE THUNDERSTORM
DEVELOPMENT.  THE GREATER MOISTURE AND INSTABILITY WILL SPILL
EASTWARD INTO NORTHERN ILLINOIS LATE THIS AFTERNOON AND
EVENING AS THE COLD FRONT ADVANCES EAST.

A COMPLICATING WEATHER FACTOR WITH THIS SEVERE WEATHER POTENTIAL
IS WARM TEMPERATURES ALOFT...REFERRED TO AS A CAP.  THIS CAP
PREVENTS THUNDERSTORMS FROM DEVELOPING.  THIS CAP WILL KEEP
MOST LOCATIONS DRY UNTIL IT WEAKENS WHEN THE COLD FRONT GETS
CLOSER TO THE AREA LATE THIS AFTERNOON AND THIS EVENING.

ALL INTERESTS ARE ADVISED TO MONITOR LATER FORECASTS AND PLAN
NOW WHAT TO DO IN THE EVENT OF A SEVERE WEATHER WARNING.  HAVE
A NOAA WEATHER RADIO IN ALERT MODE TO GET RAPID NOTIFICATION OF
ANY WARNINGS BEING ISSUED.  KEEP AN EYE TO THE SKY...AND BE
PREPARED TO MOVE QUICKLY INDOORS AWAY FROM WINDOWS TO A PLACE OF
SAFETY WHEN STORMS APPROACH.

ED F

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cook

When
June 7, 12:00 PM CST to 6:00 PM CST
Where
Cook forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44720.